Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 77, NWS Jackson, MS

July 4, 2020Winston County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 4, 2020, 6:58 PM CDT for Winston County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 6:58 PM CDT (23:58 UTC)
Expired
Jul 4, 2020, 9:40 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Winston County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 12.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WGUS54 KJAN 042358
FFWJAN
MSC159-050300-
/O.NEW.KJAN.FF.W.0077.200704T2358Z-200705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
658 PM CDT Sat Jul 4 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Winston County in east central Mississippi...

* Until 1000 PM CDT.

* At 657 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Louisville and Noxapater. Between 1 and 2 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Louisville, Nanih Waiya, Mcmillan, Millcreek and Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3317 8884 3293 8884 3293 8893 3292 8893
      3292 8896 3293 8897 3293 8902 3293 8932
      3311 8932 3311 8921 3317 8921

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

NF
2 follow-up statements
083 
WGUS74 KJAN 050130
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
830 PM CDT Sat Jul 4 2020

MSC159-050300-
/O.CON.KJAN.FF.W.0077.000000T0000Z-200705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winston MS-
830 PM CDT Sat Jul 4 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR WINSTON COUNTY...

At 830 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Louisville, Nanih Waiya, Mcmillan, Millcreek and Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3317 8884 3293 8884 3293 8893 3292 8893
      3292 8896 3293 8897 3293 8902 3293 8932
      3311 8932 3311 8921 3317 8921

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

NF
965 
WGUS74 KJAN 050240
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
940 PM CDT Sat Jul 4 2020

MSC159-050250-
/O.CAN.KJAN.FF.W.0077.000000T0000Z-200705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winston MS-
940 PM CDT Sat Jul 4 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WINSTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3317 8884 3293 8884 3293 8893 3292 8893
      3292 8896 3293 8897 3293 8902 3293 8932
      3311 8932 3311 8921 3317 8921

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:58 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 4, 6:58 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
658 PM CDT Sat Jul 4 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Scattered convection is across all of Central Mississippi this
evening. Mainly VFR forecast overall, with some MVFR vis closer to
dawn for HBG/PIB. RAP is a little more generous with the
development of fog, putting JAN/HKS on the edge of the reduced
visibilities. Given enhanced llvl RH and little to no wind
overnight... again, will have to watch for clearing. IFR cigs near
dawn for the southeast as well. Remainder of the forecast is
similar with attempt to capture afternoon convection tomorrow.

&&

.DISCUSSION...
Tonight and Sunday: Local radars showed increasing coverage of
showers and thunderstorms at mid afternoon. A few of the storms
could produce strong gusty winds and brief heavy downpours as they
continue into this evening. The activity should see a distinct
diurnal trend and dissipate with the loss of daytime heating but
lingering boundary interactions may prolong rain chances til
midnight. Mid afternoon satellite imagery/RAP analysis showed the
circulation around a weak low centered over the Mississippi/Alabama
Gulf coast. Our CWA will maintain under the influence of this low
through Sunday. This feature will again help result in a greater
coverage of mainly afternoon and early evening shower and
thunderstorm development Sunday. Our airmass will remain quite moist
with PWATs around two inches. Environmental parameters will not
change much as compared to today so a few strong wind gusts and
locally heavy rainfall will accompany the strongest storms again.
Otherwise, temperatures will climb to near 90 again before the
convection kicks in and may result in peak heat index values in the
lower 100s. /22/

Sunday night through the week...

A wet weather pattern exists for much of this week as the region
will remain under troughing aloft. This, combined with PW amounts
around 2-2.4 inches, will bring a good coverage/chance for showers
and storms as well as locally heavy and efficient rainfall. Given
the moist airmass and upper level pattern, cannot rule out that
storms or showers won't linger overnight some or start earlier in
the day than would otherwise be the case for normal summer storm
regime. This increase in potential convective coverage and cloud
cover should limit high temperatures. By mid to late week, the
pattern changes to where the upper ridge over the west starts to
expand farther east and encroach on our region. Afternoon
convection should still be possible but high temperatures will
begin to creep back up into the lower 90s. This, along with
dewpoints remaining in the mid to some upper 70s, will bring the
return of heat stress concerns. Heat indices will once again flirt
with 105 degrees. This concern may need to be included into the
HWO/graphics in later forecasts and the need for any other heat
products will need to be monitored. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  72  86 /  38  67  47  91
Meridian      72  89  72  87 /  44  68  44  88
Vicksburg     74  90  74  86 /  33  66  50  88
Hattiesburg   73  89  72  87 /  45  85  52  92
Natchez       73  88  72  84 /  36  79  57  90
Greenville    74  89  74  87 /  35  63  35  82
Greenwood     74  91  73  88 /  37  64  29  81

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Jul 4, 2:33 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
233 PM CDT Sat Jul 4 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
233 PM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 4, 5:37 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
537 PM CDT Sat Jul 4 2020

MSZ036-037-042315-
Attala MS-Holmes MS-
537 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES AND
SOUTHWESTERN ATTALA COUNTIES UNTIL 615 PM CDT...

At 537 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mcadams, or 7 miles west of Kosciusko, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Newport around 600 PM CDT.
  Durant and Goodman around 615 PM CDT.

Other locations impacted by this storm include Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3316 8959 3293 8952 3293 8973 3288 8973
      3288 8997 3289 8999 3312 8991
TIME...MOT...LOC 2237Z 077DEG 10KT 3303 8972

NF
Local storm report, Jul 4, 5:45 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      COLUMBIA                31.26N 89.84W
07/04/2020                   MARION             MS   EMERGENCY MNGR

            AT AROUND 5:22 PM, THE EMERGENCY MANAGER
            REPORTED FLOODING ON THE WEST SIDE OF THE
            DOWNTOWN AREA IN COLUMBIA.

&&

JNE
Special weather statement, Jul 4, 5:48 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT Sat Jul 4 2020

MSZ035-036-042315-
Humphreys MS-Holmes MS-
548 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES AND
NORTHEASTERN HUMPHREYS COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tchula, or 12 miles northeast of Thornton, moving northwest at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Holmes
and northeastern Humphreys Counties, including the following
locations... Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3328 8999 3303 9013 3317 9046 3324 9043
      3324 9041 3325 9038 3324 9037 3328 9038
      3328 9036 3331 9035 3330 9033 3332 9032
      3331 9029 3335 9028 3335 9029 3336 9032
      3337 9032
TIME...MOT...LOC 2248Z 114DEG 5KT 3323 9020

NF
Special weather statement, Jul 4, 5:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
557 PM CDT Sat Jul 4 2020

LAZ007>009-042330-
Morehouse LA-East Carroll LA-West Carroll LA-
557 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOREHOUSE...
NORTHWESTERN EAST CARROLL AND WEST CARROLL PARISHES UNTIL 630 PM
CDT...

At 557 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jones, or near Wilmot, moving south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Oak Grove around 625 PM CDT.
  Goodwill around 630 PM CDT.

Other locations impacted by this storm include Pioneer, Forest and
Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 9168 3300 9132 3276 9122 3267 9160
      3267 9164 3266 9164 3265 9166 3300 9171
TIME...MOT...LOC 2257Z 337DEG 20KT 3297 9155

NF
Special weather statement, Jul 4, 6:14 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
614 PM CDT Sat Jul 4 2020

MSZ036-037-042-043-042345-
Attala MS-Yazoo MS-Madison MS-Holmes MS-
614 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES...
SOUTHWESTERN ATTALA...EAST CENTRAL YAZOO AND NORTHEASTERN MADISON
COUNTIES UNTIL 645 PM CDT...

At 614 PM CDT, Meteorologists were tracking a strong thunderstorm
near Goodman, or 8 miles south of Durant, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Goodman around 625 PM CDT.
  Pickens and Cameron around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3296 8970 3293 8973 3283 8973 3274 8983
      3284 9009 3298 9004 3308 8987
TIME...MOT...LOC 2314Z 051DEG 8KT 3295 8986

NF
Special weather statement, Jul 4, 6:32 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 PM CDT Sat Jul 4 2020

LAZ008-009-015-050000-
Richland LA-East Carroll LA-West Carroll LA-
632 PM CDT Sat Jul 4 2020

...STRONG THUNDERSTORMS WILL AFFECT WESTERN EAST CARROLL...
NORTHEASTERN RICHLAND AND WEST CARROLL PARISHES UNTIL 700 PM CDT...

At 631 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles north of Oak Grove to near
Goodwill. Movement was southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Oak Grove, Darnell, Shelburn and Monticello around 700 PM CDT.

Other locations impacted by these storms include Kilbourne, Forest,
Pioneer and Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3301 9140 3301 9131 3291 9120 3290 9118
      3254 9138 3253 9147 3249 9149 3258 9162
      3268 9163 3269 9162 3270 9163
TIME...MOT...LOC 2331Z 328DEG 8KT 3297 9137 3274 9150

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:23 PM CDTSpecial Weather StatementJANLauderdale37 min
Jul 3, 9:08 PM CDTSpecial Weather StatementJANAttala37 min
Jul 3, 9:29 PM CDTSpecial Weather StatementJANAttala, Montgomery31 min
Jul 3, 9:36 PM CDTFlash Flood WarningJANAttala, Choctaw117 min
Jul 4, 9:41 AM CDTRiver Flood WarningJANLeake9 days
Jul 4, 12:41 PM CDTSpecial Weather StatementJANSharkey49 min
Jul 4, 12:58 PM CDTSpecial Weather StatementJANSimpson47 min
Jul 4, 2:17 PM CDTSpecial Weather StatementJANWarren28 min
Jul 4, 2:28 PM CDTSpecial Weather StatementJANHinds32 min
Jul 4, 2:36 PM CDTSpecial Weather StatementJANFranklin24 min
Jul 4, 2:41 PM CDTSpecial Weather StatementJANLowndes34 min
Jul 4, 3:00 PM CDTSpecial Weather StatementJANHinds30 min
Jul 4, 3:04 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington41 min
Jul 4, 3:34 PM CDTSpecial Weather StatementJANClaiborne26 min
Jul 4, 4:07 PM CDTSpecial Weather StatementJANRankin23 min
Jul 4, 4:13 PM CDTSpecial Weather StatementJANLamar, Marion32 min
Jul 4, 4:48 PM CDTSpecial Weather StatementJANHolmes27 min
Jul 4, 4:52 PM CDTSevere Thunderstorm WarningJANNewton, Scott38 min
Jul 4, 5:20 PM CDTSpecial Weather StatementJANHolmes25 min
Jul 4, 5:28 PM CDTFlash Flood WarningJANMarion2 hr
Jul 4, 5:37 PM CDTSpecial Weather StatementJANAttala38 min
Jul 4, 5:48 PM CDTSpecial Weather StatementJANHolmes27 min
Jul 4, 5:52 PM CDTFlash Flood WarningJANHolmes4 hr
Jul 4, 6:06 PM CDTFlash Flood WarningJANRankin, Scott112 min
Jul 4, 6:14 PM CDTSpecial Weather StatementJANHolmes31 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.